Kansas, 2003

Damaging Wind in Kansas, August 25, 2003

August 25, 2003 · NWS GLD · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 25, 12:53 PM MST, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 25, 12:53 PM MST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
153 PM MDT MON AUG 25 2003

FORECAST CHALLENGES INCLUDE POPS AND TIMING OF FRONT

THE 18Z SURFACE ANALYSIS PLACES THE TROUGH AXIS FROM A LOW IN
NORTHCENTRAL SOUTH DAKOTA...ACROSS THE NORTHWEST TIP OF KANSAS...TO
A LOW IN SOUTHEAST COLORADO. SATELLITE AND COMPOSITE RADAR LOOP
SHOWING ACTIVITY MOVING NORTHEAST ALONG THIS AXIS. A SHORTWAVE CAN
BE SEEN ON WATER VAPOR IMAGERY OVER NORTHERN COLORADO MOVING
SOUTHEAST

THE RIDGE OF HIGH PRESSURE WILL BUILD OVER THE ROCKIES TONIGHT AND
TUESDAY AND THEN INTO THE PLAINS ON WEDNESDAY. AT THE SURFACE...THE
TROUGH OF LOW PRESSURE WILL LINGER OVER THE FORECAST AREA THROUGH
TUESDAY. HIGH PRESSURE WILL MOVE INTO THE AREA TUESDAY NIGHT TO BE
FOLLOWED BY LOW PRESSURE ON WEDNESDAY. CURRENT ACTIVITY NEAR THE
TROUGH AXIS WILL NECESSITATE SOME CHANCE POPS OVER THE
NEBRASKA/COLORADO AS WELL AS FAR WEST KANSAS ZONES TONIGHT. CURRENT
FORECAST ALREADY HAS WELL IN HAND.  SAME SCENARIO WILL LIKELY TAKE
PLACE ON TUESDAY NEAR SURFACE TROUGH. CURRENT FOECAST OF SLIGHT
CHANCE POPS LOOKS GOOD. WEDNESDAY SHOULD BE DRY WITH LITTLE OR NO
DYNAMICS. THURSDAY HAS A BETTER CHANCE OF -TSRA WITH A SURFACE
TROUGH OVER THE AREA AND GOOD FORCING. THERE IS SOME DIFFERENCE IN
THE MODELS ON THE PROGRESSION OF THE TROUGH ON THURSDAY...WILL LEAN
TOWARD THE SLOWER SOLUTION AND KEEP CHANCE POPS THROUGH 06Z FRIDAY.
THE TROUGH SHOULD BE EAST OF MOST OF THE FORECAST BY MIDNIGHT AND
WILL RESTRICT POPS TO THE SOUTHEAST ZONES FROM 06-12Z FRIDAY. 850
TEMPERATURES THROUGH DAY 3 SUPPORT MAX TEMPERATURES IN THE 90S WITH
LOWS IN THE LOWER TO MID 60S.

DAYS 4-7...NORTHWEST FLOW ON DAY 4 MODIFIES GRADUALLY AS THE RIDGE
BUILDS BACK INTO THE ROCKIES BY SUN. AT THE SURFACE...HIGH PRESSURE
WILL BE REPLACED BY WEAK LOW PRESSURE ON SUN. SOME MORNING SHOWERS
AND THUNDERSTORMS MAY LINGER NEAR THE TROUGH AXIS EARLY FRIDAY
MORNING. THE CANADIAN FRONT MOVES SOUTH INTO THE FORECAST AREA
FRIDAY EVENING ACCORDING TO THE GFS WITH GOOD FORCING. PER
COORDINATION WITH KBOU...KLBF...KDDC WILL BE ON THE CAUTIOUS SIDE
WITH POPS FRIDAY NIGHT AND COOLER TEMPERATURES SATURDAY.
CONSEQUENTLY WILL ADD A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
FRIDAY NIGHT. NORTHWEST FLOW DOMINATES THE REST OF THE FORECAST WITH
SUBSIDENCE. WILL COOL DOWN MAX TEMPERATURES INTO THE UPPER 70S ON
SATURDAY AND THEN WARM BACK INTO THE LOWER 80S SUNDAY AND MONDAY.

.GLD...NONE.

FS
Hazardous weather outlook, Aug 25, 9:28 AM MST, 5 hours 7 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1028 AM MDT MON AUG 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SURFACE TROUGH OF LOWER PRESSURE WILL PROVIDE A LOW LEVEL
CONVERGENCE AREA OVER EASTERN COLORADO THAT WILL BE THE FOCUS OF
SCATTERED THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING.
THUNDERSTORM DEVELOPMENT THIS EVENING WILL BE AIDED BY A SHORT WAVE
TROUGH MOVING THROUGH THE UPPER LEVEL RIDGE IN PLACE OVER THE
CENTRAL PLAINS STATES.

HOT TEMPERATURES...LOW RELATIVE HUMIDITIES AND SOUTH WINDS OF 10 TO
20 MPH WILL PRODUCE EXTREME FIRE CONDITIONS TODAY.

EXTREME FIRE DANGER MEANS FIRES START QUICKLY...SPREAD FURIOUSLY...
AND BURN INTENSELY. ALL FIRES ARE POTENTIALLY SERIOUS. ALL OUTSIDE
BURNING SHOULD BE AVOIDED IN AREAS WITH EXTREME FIRE DANGER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WITH HIGH PRESSURE FIRMLY IN PLACE ALOFT OVER THE CENTRAL AND
WESTERN PARTS OF THE COUNTRY...CONDITIONS WILL REMAIN HOT AND
MOSTLY DRY WITH EXTREME FIRE DANGER LIKELY TO CONTINUE.
THUNDERSTORMS WILL ALSO BE POSSIBLE AS THEY FORM NEAR THE FRONT
RANGE AND MOVE OUT OVER THE PLAINS TUESDAY EVENING.  ANOTHER ROUND
OF THUNDERSTORMS IS EXPECTED AHEAD AND ALONG A COLD FRONT THAT MOVES
THROUGH THE TRI-STATE REGION THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.

LOCKHART/RJC

The radar

The Goodland radar (KGLD), 43 km away, was scanning. The volume nearest the first event began at 21:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cheyenne

When
August 25, 2:35 PM MST
Where
Cheyenne County, Bird City Arpt
Measured
63 kt (72 mph) estimated gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.733, -101.533

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367485.